North Dakota, 2003

Cold in North Dakota, March 8, 2003

March 8, 2003 · NWS BIS · 2 events in 2 counties and zones

Two young adults, one female, the other male, were hospitalized for severe frostbite to the hands and feet Saturday eveningof March 8th. The first victim was a 16 year old female, who became snowbound in her vehicle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Two young adults, one female, the other male, were hospitalized for severe frostbite to the hands and feet Saturday eveningof March 8th. Temperatures ranged from 5 below to 10 below zero and wind chills between 25 below to 35 below zero.The first victim was a 16 year old female, who became snowbound in her vehicle. She abandoned her vehicle near McCluskyin central Sheridan county and walked approxiatemately one-half mile to a nearby farmhouse where she was taken to ahospital for treatment. The second victim, a 18 year old male, rolled his vehicle in open country between Edgeley and Juddin western LaMoure county. He abandoned his vehicle and walked approxiatemately 200 yards and sought refuge in anabandoned residence. He was airlifted to a nearby hospital for treatment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 8, 8:30 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 8, 8:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION ...UPDATED FOR EXPANSION OF ADVISORY...
NATIONAL WEATHER SERVICE BISMARCK ND
830 PM CST SAT MAR 8 2003

WITH DICKINSON RUNNING A WIND CHILL OF -39 AND BOWMAN -25...I SEE NO
REASON TO EXCLUDE THEM FROM THE WIND CHILL ADVISORY CURRENTLY OVER
THE REMAINDER OF OUR FORECAST AREA.

.BIS...WIND CHILL ADVISORY FOR THE WEST AND CENTRAL TONIGHT.
RSL
Hazardous weather outlook, Mar 8, 4:45 AM CST, 16 hours 15 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
445 AM CST SAT MAR 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SOME LINGERING FLURRIES ARE POSSIBLE IN PARTS OF SOUTHWEST AND
SOUTH CENTRAL NORTH DAKOTA THIS MORNING. SKIES WILL THEN CLEAR
FROM NORTH TO SOUTH WITH NORTHERLY WINDS FROM 10 TO 15 MPH. WIND
CHILLS WILL RANGE FROM 20 TO 35 BELOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW WILL DEVELOP IN THE WEST LATE SUNDAY AFTERNOON AND NIGHT
AND GRADUALLY SPREAD EAST TO THE CENTRAL AREAS ON MONDAY. SOME
LIGHT ACCUMULATIONS ARE POSSIBLE. TEMPERATURES WILL BE WARMING
GRADULLY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND COOPERATIVE OBSERVERS...PLEASE CONTACT THE
BISMARCK NWS OFFICE WITH SNOWFALL REPORTS OR ANY PERTINENT WEATHER
INFORMATION.

JENSEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, La Moure

When
March 8, 9:00 PM CST
Where
La Moure forecast zone
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sheridan

When
March 8, 10:00 PM CST
Where
Sheridan forecast zone
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345807, 5345808.